New York, 2004Flood in New York, July 24, 2004
July 24, 2004 · NWS ALY · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 11:50 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 23, 11:50 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1250 AM EDT SAT JUL 24 2004
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...MODEL FORECAST CONSENSUS
SUGGESTS BACKING OFF ON THE PROBABILITY OF PRECIPITATION TODAY AND
TONIGHT. THE COOL FRONT IS FORECAST TO CONTINUE MOVING SOUTHEAST
WITH DRIER AIR TAKING HOLD OVER THE COUNTY WARNING AREA TODAY. AN
UPPER LEVEL TROUGH WILL BE MOVING ACROSS EASTERN QUEBEC PROVINCE
TODAY AND THE COUNTY WARNING AREA WILL EXPERIENCE A LOW LEVEL FLOW
FROM THE NORTH AS A LARGE SURFACE ANTICYCLONE MOVES ACROSS SOUTHERN
CANADA. SATELLITE ANIMATION SUGGESTS LOW CLOUDS BREAKING ACROSS
WESTERN AND CENTRAL NEW YORK WITH A BAND OF CIRRUS STREAMING EAST
ACROSS THE GREAT LAKES. THE MESOSCALE ETA MODEL FORECAST SOUNDINGS
SUGGEST THAT THE LOW CLOUDINESS WILL BREAK UP THIS MORNING FROM
NORTH TO SOUTH...WITH CIRRUS LEVEL MOISTURE ABOVE LINGERING THROUGH
THE DAY. AN EXTENSIVE STRATOCUMULUS DECK IS INDICATED TO DEVELOP
ACROSS THE SOUTHERN PORTION OF THE REGION DURING THE AFTERNOON WHICH
WILL BE WORKING SLOWLY NORTHWARD TONIGHT.
ALTHOUGH THE ETA AND AVIATION MODELS MAINTAIN A DRY FORECAST WILL
LOW PROBABILITY OF RAIN THROUGH TONIGHT...THE CANADIAN REGIONAL AND
GLOBAL MODELS FORECAST LIGHT RAINFALL TO EXPAND NORTHWARD ACROSS THE
SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA TONIGHT. THIS
RAINFALL BECOMES EVEN MORE EXTENSIVE AND HEAVIER FOR A TIME ON THE
CANADIAN REGIONAL MODEL SUNDAY. THE GLOBAL HAS PRECIPITATION
FORECAST...BUT IT IS LIGHTER THAN THE REGIONAL. THE ETA ALSO
INDICATES THE MOISTURE TO BE INCREASING TONIGHT IN ASSOCIATION WITH
ISENTROPIC LIFT OVER THE THERMAL RIBBON NORTH OF THE FRONT OFF THE
ATLANTIC COAST. HOWEVER...THE ETA DOES NOT DEVELOP ANY RAINFALL
UNTIL LATE SUNDAY...AND IT CONFINES IT TO THE SOUTH AND ITS VERY
SPOTTY. THE AVIATION AND UKMET KEEPS THE ENTIRE COUNTY WARNING AREA
DRY SUNDAY. THE AVIATION FINALLY BRINGING SOME MOISTURE INTO THE
REGION SUNDAY NIGHT...BUT UKMET STAYS DRY. THE DIFFERING MODEL
SOLUTIONS DO NOT SUGGEST A HIGH CONFIDENCE FORECAST FOR TONIGHT AND
SUNDAY.
OUR PREVIOUS FORECAST HAD A CHANCE OF RAINFALL IN THE SOUTHERN
PORTION OF THE COUNTY WARNING AREA TODAY...TONIGHT AND SUNDAY.
BASED UPON THE LATEST RUN OF THE MODELS...WE FAVOR TAKING THE RAIN
OUT OF THE FORECAST FOR TODAY (ALL MODELS ARE DRY)...AND LEAVING A
CHANCE OF RAINFALL DURING THE LATTER PORTION OF TONIGHT AND KEEPING
IT IN FOR SUNDAY. THIS FORECAST WOULD REPRESENT A BLEND OF THE
MODELS AND WOULDNT BE TOO MUCH DIFFERENT THAN THE FORECAST WE
ISSUED FRIDAY. HOWEVER...WE WILL MAKE CONCESSIONS TO ADJACENT
FORECAST OFFICES AND GO WITH A DRIER FORECAST SHOULD THEY WANT TO DO
THAT.
LATEST GUIDANCE TEMPERATURES ARE IN REASONABLE AGREEMENT WITH THE
FORECAST WE ISSUED FRIDAY FOR THE PERIOD TODAY THROUGH MONDAY.
HOWEVER...THE ETA GUIDANCE SUGGESTS LOWER MINIMUM TEMPERATURE THAN
PREVIOUSLY FORECAST FOR TONIGHT. SHOULD THE CLOUDINESS WORK NORTH
AS SUGGESTED BY THE ETA AND SHOULD PRECIPITATION BREAK OUT IN THE
SOUTH PER CANADIAN REGIONAL GUIDANCE...THE MINIMUM TEMPERATURES
MIGHT BE A BIT HIGHER THAN THE LATEST ETA FORECAST SUGGESTS. WE
WILL LIKELY SHAVE A FEW DEGREES OFF OUR FORECAST FOR THE MINIMUM
TEMPERATURE FOR TONIGHT.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...THE EXTENDED FORECAST OF THE
ETA FROM 60 TO 84 HOURS GOES FOR DRY WEATHER ON MONDAY AND MONDAY
NIGHT...AND THE UKMET MODEL IS DRY FOR MONDAY. HOWEVER...THE
AVIATION AND CANADIAN GLOBAL ARE SUGGESTING A CHANCE OF LIGHT
PRECIPITATION ACROSS THE SOUTHERN PORTION OF THE COUNTY WARNING AREA
DURING THIS PERIOD. IN FACT...THE CHANCE EXTENDS THROUGH TUESDAY ON
THE AVIATION (THEN GOES DRY TUESDAY NIGHT)...AND THROUGH WEDNESDAY
ON THE CANADIAN GLOBAL. THE DIFFERENCE BETWEEN THESE MODEL
FORECASTS APPEARS TO STEM FROM THE STRENGTH OF THE UPPER LEVEL RIDGE
OVER THE ATLANTIC. THE CANADIAN IS FORECASTING IT TO BE STRONGER
THAN THE AVIATION...AND THUS AN UPPER LEVEL TROUGH OVER THE OHIO
RIVER VALLEY HAS MORE OF A SOUTHERLY WIND COMPONENT TO ITS EAST THAN
THE AVIATION FORECAST. HENCE...MORE MOISTURE AND DYNAMICS FROM THE
CANADIAN FORECAST IN UPSTATE NEW YORK. AS BOTH MODELS ARE
MAINTAINING THAT TROUGH JUST TO OUR WEST THROUGH THE COMING
WEEK...WE FEEL MOST COMFORTABLE STAYING WITH THE FORECAST THAT WAS
ISSUED FRIDAY WHICH CALLED FOR A CHANCE OF PRECIPITATION FOR TUESDAY
NIGHT THROUGH FRIDAY.
&&
.AVIATION...MVFR CONDITIONS MAINLY DUE TO CEILINGS SHOULD LINGER
INTO THE MID MORNING...BEFORE IMPROVING TO VFR. THE IMPROVEMENT
WILL OCCUR FROM NORTH TO SOUTH. EXTENSIVE STRATOCUMULUS MAY FORM
ACROSS THE LOWER CATSKILLS INTO SOUTHWESTERN NEW ENGLAND THIS
AFTERNOON...BUT CLOUD BASES WILL BE 4 THOUSAND FEET OR HIGHER. THIS
CLOUDINESS WILL WORK SLOWLY NORTHWARD TONIGHT...WITH CEILING AROUND
POUGHKEEPSIE LOWERING TO BETWEEN 25 HUNDRED AND 3 THOUSAND FEET
TOWARD DAYBREAK SUNDAY. SURFACE WIND WILL BE NORTH AT 10 TO 15
KNOTS TODAY AND WILL DIMINISH TO 5 TO 10 KNOTS TONIGHT.
&&
.HYDROLOGY...FLOOD WATCH WAS CANCELED FRIDAY EVENING. RADAR
SUGGESTS THAT 4 TO 5 INCHES OF RAINFALL OCCURRED IN ULSTER COUNTY
YESTERDAY WITH SCATTERED AREAS OF 2 TO 3 INCHES ACROSS THE REGION
FROM LAKE GEORGE INTO SOUTHWESTERN VERMONT. THERE IS A CHANCE OF
RAINFALL SUNDAY INTO MONDAY ACROSS THE SOUTHERN PORTION OF THE
COUNTY WARNING AREA. FORECAST RAINFALL AMOUNTS ARE BELOW VALUES
THAT WOULD BE REQUIRED TO TRIGGER FLOODING.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
SHORT TERM/LONG TERM...HEMMERICH
Hazardous weather outlook, Jul 23, 3:06 PM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
406 PM EDT FRI JUL 23 2004
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-241100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.
.DAY ONE...TODAY
SHOWERS PRODUCING HEAVY RAINS WILL CONTINUE TO MOVE ACROSS THE AREA.
SCATTERED THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINS. SMALL STREAMS
AND CREEKS WILL HAVE RAPID WITHIN BANK RISES FROM RUNOFF. IN
ADDITION...LOCALIZED URBAN FLOODING WILL OCCUR. A FLOOD WATCH HAS
BEEN ISSUED FOR THE MID HUDSON VALLEY AND EASTERN NEW ENGLAND WHERE
ADDITIONAL HEAVY RAIN FALL COULD LEAD TO WIDESPREAD FLOODING
PROBLEMS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY FLOODING AND SIGNIFICANT RAINFALL REPORTS TO YOUR
NATIONAL WEATHER SERVICE.
Flood, Northern Washington
- When
- July 24, 2:45 AM EST to 3:15 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.314, -73.431 (the zone’s center; the record gives no point)
Torrential rains caused Lock 12 to be shut down for several hours. 2.17" of rain measured in one hour. This rain resulted in the Mettawee River at Granville to flood. The gage at that point crested at 7.02 feet, just above the seven-foot flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kansas, July 24, 2004$950,000 · 5 events
- Damaging Wind in Arizona, July 24, 2004$150,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, July 24, 2004$29,000 · 50 kt wind · 4 events
- Flash Flood in Texas, July 24, 2004$30,000 · 1 event
- Lightning Strikes in Florida, July 24 to 26, 20041 injured · $5,000 · 2 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Florida, July 24, 2004$3,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Arkansas, July 24, 200452 kt wind · 2 events
- Hail and Damaging Wind in Arkansas, July 24, 200450 kt wind · 2 events
- Flash Flooding in Missouri, July 24, 20042 events
- Damaging Winds in Oklahoma, July 24, 200452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412933.